Designer pain creams and ointments are profitable for compounding pharmacies but risky for patients and children

 

Certain pharmacies, known as compounding pharmacies, can mix different ingredients together to produce a patient-specific product. Popular compounded products include pain creams and ointments that contain a combination of multiple potent medications. Many include drugs that can cause central nervous system depression or cardiac effects that result in slow breathing, a low heart rate or irregular beat, and drowsiness or a loss of consciousness. These drugs may include:

Ketamine—a powerful pain reliever that can cause deep drowsiness
Baclofen and cyclobenzaprine—powerful muscle relaxants that cause drowsiness
Lidocaine and bupivacaine—local anesthetics that can cause heart rate and rhythm changes
Tricyclic antidepressants—depression medicines used to treat pain that can cause heart or blood pressure abnormalities
Gabapentin, clonidine, and nifedipine—pain relievers that are primarily used to control seizures or high blood pressure

Combinations of these and other drugs manufactured by compounding pharmacies are not approved by the US Food and Drug Administration (FDA).

Compounding pharmacies are largely profitable and growing rapidly. Consumers are charged per ingredient even though there is really no proof that more drugs together make the product better. Many compounding pharmacies have a large sales force that conducts an elaborate marketing campaign and will provide doctors with prescriptions that only require their signature to make prescribing of these creams easier. Prospective patients are often receiving unsolicited calls at home, with a promise that the cream can be prescribed after an arranged telephone consultation with a physician. Some compounding pharmacies are even enticing doctors with financial incentives to prescribe these creams, despite an Anti-Kickback Statute. In one high-profile case, the Federal Bureau of Investigation (FBI) recently announced the arrest of one pharmacist with a compounding pharmacy who paid tens of thousands of dollars in cash bribes to physicians for providing patients with pain cream prescriptions.

Patients may be unaware of potential dangers with these creams, particularly side effects related to central nervous system depression and cardiac effects. There have been reports of patients experiencing adverse effects even with appropriate use, along with cases of patients intentionally misusing the creams. For example, a 47-year-old woman recently experienced a low heart rate, slurred speech, and dizziness after applying a compounded pain cream with five ingredients, including clonidine, a blood pressure medication. There is also concern about some compounding company statements that may be unproven, such as the pain cream or ointments' safe use with children.

Additionally, the products, which are not packaged in containers with a safety closure, may not be as carefully stored as other medications to avoid accidental child exposures. Thus, numerous cases of children ingesting or applying the creams on their bodies have been reported. In one case, a child became severely ill after applying his mom's compounded pain cream on his body. His mom was using the cream to treat fibromyalgia. The cream contained diclofenac (a non-steroidal anti-inflammatory drug), ketamine, clonidine, gabapentin, nifedipine, bupivacaine, cyclobenzaprine, and menthol. Pediatric patients have also experienced toxicity after parents have applied a pain cream or ointment prescribed for them to their child's skin to treat discomfort or a skin condition. In a case reported last year, severe toxicity occurred in an 18-month-old child when his father's compounded pain ointment was used to treat a diaper rash. A compounded pain cream is also linked to the death of a 5-month-old baby. In this case, the pain cream was used as prescribed by the baby's mother, who then held the baby, fed the baby, and allowed the baby to suck on her fingers. After putting the baby to bed, the mother awoke the next morning to find the baby unresponsive. He died an hour later. An autopsy showed the baby had lethal levels of the three drugs in the mother's pain cream.

Because safety issues can arise with any compounded, unapproved formulations of medications, regulatory or licensing oversight is necessary, and compounded pain creams need prominent warnings on labels that describe the potential for toxicity.

Here's what you can do: If your doctor prescribes a pain cream or ointment for you, ask questions about possible adverse effects and proper use. Make sure you know the symptoms of potential toxicity and when to stop using the cream or seek medical attention. Wash your hands after applying the cream or ointment. Keep the treated area covered with clothing if possible, and avoid skin-to-skin contact between the treated area and others. Keep the creams or ointments up and away and out of the sight of children. Never allow use of the cream for other family members or friends.

Created on October 30, 2014

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work